- Amelia Milner was given ibuprofen which made her symptoms worse
- The first warning about the painkiller came from France’s health minister
- ‘If your child has symptoms of coronavirus, DO NOT give them ibuprofen,’ Amelia’s step-father warned
- Do you have a coronavirus story? Email firstname.lastname@example.org
- Coronavirus symptoms: what are they and should you see a doctor?
Britons with coronavirus symptoms are being warned not to take ibuprofen after a four-year-old girl became seriously ill after being given the painkiller.
Amelia Milner, four, was given ibuprofen by her parents after she became ill with a cough and a fever – the hallmark symptoms of the deadly infection.
But, instead of making her feel better, the painkiller made her temperature spike and she began shaking, panting, couldn’t keep her eyes open and vomited, according to her step-father, Dan Collins.
Mr Collins’ warning comes as the NHS today withdrew its official advice that told coronavirus patients to take ibuprofen to fight off symptoms – instead infected Brits should only rely on paracetamol.
French health minister Olivier Véran prompted questions over the NHS advice when he said anti-inflammatories, such as ibuprofen, could ‘aggravate the infection’.
Other leading medics echoed his concerns, admitting the over-the-counter drug may dampen the immune system and even slow down recovery.
And the government’s chief scientific adviser today admitted the ‘sensible thing to do’ would be to not take ibuprofen until the science becomes clearer.
Experts say the popular pill works by reducing inflammation, which is the immune system’s natural response to an infection. Therefore, preventing it from happening could make people less able to fight off an illness.
In a moving Facebook post, Mr Collins shared a photo of Amelia and warned: ‘If your child has symptoms of coronavirus, DO NOT give them ibuprofen.’
Amelia was given ibuprofen because her parents were unable to get any Calpol. She has not been tested for coronavirus because she is not in hospital.